I am going through a big life transition and considering taking an antidepressant, which has helped me in the past for depression and anxiety. But I am afraid of losing access to my deepest emotions and spiritual feelings. Can a medicine that alters brain chemistry also alter my relationship to God? My instinct says that God's energy is stronger than any other energy, and that the brain is not the seat of spiritual connection anyway, but I wonder if you have any insights for me.
Please understand that I have no medical background. I know spiritual people who have been helped through rough spots by antidepressants. On the other hand, to take a medication is not the right choice for everyone. I can’t answer your question about medicine altering brain chemistry and your relationship with God.
I totally concur that God’s energy is stronger than any other energy. The key is knowing what He wants you to do.
Though I know very little about you, I would suggest that you try to hold this question up to God with the deepest sincerity you have. I hope you have a regular meditation practice. Do your best to become quiet inwardly, and then pray to God:
I want to do that which will bring me closer to you, whatever it is. I will take medication if that is your will. I will look for non-medical solutions if that is your will. Please make clear to me – in a way I can understand – what you want me to do.
I would try to pray this with calmness, with an inward smile and a sense that God loves you and is completely ready to guide you. You don’t have to beg for his response, but try to be as inwardly calm and expectant as you can.
If, after some time, you don’t feel you’ve received any clear inward guidance, then begin to move forward step by step with what seems most logical for you.
I think it would help you to read more about getting inner guidance in the book Intuition for Starters by Swami Kriyananda. In it, he gives some very helpful steps to take when we are trying to find clear direction for challenging questions.
Blessings to you during this transition,